Recommendations for interventional pain procedures during the current contrast shortage

ASRAPM: adjust use of contrast for pain procedures during shortage

Recommendations have been issued by the American Society of Regional Anesthesia and Pain Medicine for interventional pain procedures during the current contrast shortage.

Lynn Kohan, M.D., from ASRA, and colleagues developed recommendations for interventional pain procedures during the current shortage, resulting from the shutdown of a production facility in Shanghai.

The authors note that risk stratification should be used to determine which procedures can be delayed until contrast supply resumes. Alternative forms of visualization, such as , should be considered when feasible. In non-neuraxial injections, the use of can be considered. Gadolinium-based contrast agents should not be used in spine-related procedures in the absence or shortage of iodinated contrast medium. Lumbar interlaminar epidural injections, sacroiliac and facet joint injections, lumbar medial branch blocks, and radiofrequency denervation can be performed without use of contrast.

Whenever possible, multidose vials should be used for single patients. If a multidose vial is to be used for more than one patient, the U.S. Pharmacopeia 797 standard of practice as well as U.S. Centers for Disease Control and Prevention guidelines must be followed. Following the guidance of the state board of pharmacy or other regulatory body also is recommended.

More information: ASRA Pain Medicine Update

© 2022 HealthDay. All rights reserved.

Citation: Recommendations for interventional pain procedures during the current contrast shortage (2022, June 3) retrieved 13 July 2024 from https://medicalxpress.com/news/2022-06-interventional-pain-procedures-current-contrast.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.

Explore further

Hypersensitivity reactions to gadolinium-based contrast agents studied

2 shares

Feedback to editors